About 3 weeks ago I started feeling an irregular heartbeat every 5 minutes or so, combined with a jumping sensation in my chest. I also feel noticeably more short of breath than I used to, and I have to take deep, full breaths to overcome the feeling.
I went to a cardiologist who took an EKG. He said I had premature ventricular contractions that were likely benign, and that I shouldn't worry about it. My EKG looked "normal".
I am 23 years old and otherwise healthy, but there is something I did not tell my cardiologist out of embarrassment and fear -- last semester at college there were several times when I took around 200mgs of Adderall within a 24-36hr period to stay up and work on homework, and a few more times when I took less than that but more than one is normally supposed to. Other than that, I took a more normal dosage (about 20-40mgs), for a total sum of probably about 20 days.
Clearly I should not have done that, and I certainly won't do it again. Now I am constantly paranoid every day that I have done something to my heart.
The last time I took Adderall was over a month (about 45 days) before I consciously felt my first skipped heart beat. Between my last Adderall and my first skipped beat, I lived a very healthy lifestyle (no substances) and exercised vigorously.
My questions are:
1. What relationship could there be between the Adderall I took and my current irregular heart beat?
2. What type of heart damage could my Adderall use have caused, and how likely is it that it did?
3. My doctor tells me that it is fine for me to exercise vigorously (sprint, lift heavy weights, etc), and that I shouldn't worry about my PVC's at all. But, he did not know about the Adderall. Does the Adderall that I took change the analysis of the situation?
4. What additional tests should I get in order to really get to the bottom of this, and to get the final word on my PVC's and any damage I might have from the Adderall? Time and money are not a factor.
Most importantly, it is never good to withhold information from the doctor treating you. That significantly diminishes the ability of your physician to evaluate you accurately and give you the best advice. There are a number of pieces of a puzzle that the physician has to piece together to help you.
It is quite likely that adderall may have contributed to your pvcs. It is a stimulant and just like caffeine you are more likely to have a pvc with this substance in your system.
It is impossible for me to describe what is the chance that damage was done to your system. That would be a question to ask the Dr who evaluated you based upon his examination and testing. He might consider an ekg or a holter test if he thought that there was a more significant process or he might just attribute these pvc to your transient use of this drug.
Good luck. Share your story with others. All drugs have side affects immediately but also potentially on a longer term basis.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.